MAUDE Adverse Event Report: SYNTHES HAGENDORF TROCHANTERIC FIXATION NAIL SCREW INSERTER/EXTRACTOR; ROD,FIXATION,INTRAMEDULLARY

SYNTHES HAGENDORF TROCHANTERIC FIXATION NAIL SCREW INSERTER/EXTRACTOR; ROD,FIXATION,INTRAMEDULLARY
Model Number 357.428
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient dob & weight not provided for reporting.Additional product code: hwc.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: manufacturing location: (b)(4).Manufacturing date: 31 may2010.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a left trochanteric fixation nail (tfn) removal was performed on (b)(6) 2017.A combination t-wrench 8mm broke during the case.The surgeon was attempting to remove the lag screw when it broke.The socket portion split in half into two pieces.All fragments were retrieved.No reported surgical delay.After this, a tfn screw inserter/extractor was used to further attempt to remove the lag screw.The hex socket rounded off and the tabs inside the wrench flared.No reported surgical delay, and no fragments created.Eventually the surgeon was able to explant the lag screw out with another instrument.Also during the case, the tip of the extraction screw guide bent while the surgeon attempted to remove the nail.Another extraction piece was used to remove the nail successfully.No reported surgical delay, no fragments created.The procedure was completed successfully with the patient in stable condition.This complaint is for one devices.(b)(4).
 
Additional Manufacturer Narrative
Customer quality completed an investigation of the returned devices.The following devices were received, 392.969, lot 4748114, 357.428, lot 3444547 and 357.421, lot pe02217 a device inspection, device history review (dhr) and drawing review were performed as part of this investigation.A dcrm review was not included due to this complaint not being associated with serious injury nor a literature article therefore an occurrence rate calculation will not be performed.The complaint has been confirmed for the three instruments.Instrument 357.428, lot 3444547, the complaint was replicated using a screw blade.It seems the bending of the tabs was caused by erroneous lateral forces exerted on the instrument that translated to bending moments that bent the tabs.The complaint is confirmed.No new malfunctions were identified as a result of this investigation.Instrument 357.428, lot 3444547 is contained in the proximal femoral nail removal set, and is used for femoral nail removal.Inspection of instrument 357.428, lot 3444547 the internal hex drive is rounded and the tabs are flared out.The complaint is confirmed.In addition, there is rust on the etching surface.Drawing review: assembly drawing and manufacturing drawing were reviewed and the following dimensions were verified: shaft dia.11.1mm +0/-0.1mm, measured 11.08mm, distal tab width 4.3mm+0/-0.1mm, measured 4.29mm, visual comparison of the print verifies the tabs are to be in alignment with the od of the shaft.The tabs are deformed and flared outward.The complaint has been confirmed for the tabs being bent outward.Instrument 357.428, lot 3444547, the complaint was replicated using a screw blade.The suspected root cause is the result of bending of the tabs caused by erroneous lateral forces exerted on the instrument that translated to bending moments that bent the tabs.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TROCHANTERIC FIXATION NAIL SCREW INSERTER/EXTRACTOR
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6825407
Report Number3003875359-2017-10432
Device Sequence Number16472115
Product Code HSB
UDI-Device Identifier10886982196460
UDI-Public(01)10886982196460(10)3444547
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K092646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.428
Device Catalogue Number357.428
Device Lot Number3444547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2017
Initial Date Received by Manufacturer 08/04/2017
Supplement Date Received by Manufacturer09/25/2017
Initial Report FDA Received Date08/28/2017
Supplement Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR